Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Linear systems of plane curves with base points of equal multiplicity

Authors: Ciro Ciliberto and Rick Miranda
Journal: Trans. Amer. Math. Soc. 352 (2000), 4037-4050
MSC (1991): Primary 14H50, 14J26
Published electronically: April 21, 2000
MathSciNet review: 1637062
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


In this article we address the problem of computing the dimension of the space of plane curves of degree $d$with $n$ general points of multiplicity $m$. A conjecture of Harbourne and Hirschowitz implies that when $d \geq 3m$, the dimension is equal to the expected dimension given by the Riemann-Roch Theorem. Also, systems for which the dimension is larger than expected should have a fixed part containing a multiple $(-1)$-curve. We reformulate this conjecture by explicitly listing those systems which have unexpected dimension. Then we use a degeneration technique developed to show that the conjecture holds for all $m \leq 12$.

References [Enhancements On Off] (What's this?)

  • [CM] C. Ciliberto and R. Miranda: ``Degenerations of Planar Linear Systems'', J. Reine Angew. Math. 501 (1998), 191-220. CMP 98:16
  • [G1] A. Gimigliano: ``On Linear Systems of Plane Curves''. Ph.D. Thesis, Queen's University, Kingston, Ontario, Canada (1987).
  • [G2] Alessandro Gimigliano, Our thin knowledge of fat points, The Curves Seminar at Queen’s, Vol. VI (Kingston, ON, 1989) Queen’s Papers in Pure and Appl. Math., vol. 83, Queen’s Univ., Kingston, ON, 1989, pp. Exp. No. B, 50. MR 1036032
  • [Ha1] Brian Harbourne, The geometry of rational surfaces and Hilbert functions of points in the plane, Proceedings of the 1984 Vancouver conference in algebraic geometry, CMS Conf. Proc., vol. 6, Amer. Math. Soc., Providence, RI, 1986, pp. 95–111. MR 846019
  • [Hi1] André Hirschowitz, La méthode d’Horace pour l’interpolation à plusieurs variables, Manuscripta Math. 50 (1985), 337–388 (French, with English summary). MR 784148,
  • [Hi3] André Hirschowitz, Une conjecture pour la cohomologie des diviseurs sur les surfaces rationnelles génériques, J. Reine Angew. Math. 397 (1989), 208–213 (French). MR 993223,
  • [N] M. Nagata: On rational surfaces II, Memoirs of the College of Science, University of Kyoto, Series A, Vol. 33, Mathematics No. 2, (1960), 271-293. MR 23:93740

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14H50, 14J26

Retrieve articles in all journals with MSC (1991): 14H50, 14J26

Additional Information

Ciro Ciliberto
Affiliation: Dipartimento of Mathematics, Universitá di Roma II, Via Fontanile di Carcaricola, 00173 Rome, Italy

Rick Miranda
Affiliation: Department of Mathematics, Colorado State University, Fort Collins, Colorado 80523

Received by editor(s): July 1, 1998
Published electronically: April 21, 2000
Additional Notes: Research supported in part by the NSA
Article copyright: © Copyright 2000 American Mathematical Society